Risks of Increasing Fiber Intake

Though diabetic patients are often encouraged to consume fiber for blood glucose control, it can also decrease absorption of diabetes medications.

Though diabetic patients are often encouraged to consume fiber for blood glucose control, it can also decrease absorption of diabetes medications.

A high-fiber diet can bring many health benefits such as weight loss and digestive regularity, but it can also pose some health risks if not approached with caution. Some risks of increasing fiber are dehydration, digestive discomfort and interference with the absorption of some minerals and medications. With the right precautions, all of these risks can be avoided for a painless transition to a high-fiber diet.

Dehydration

As fiber moves through your digestive system, it absorbs water from your body and can make you feel dehydrated and constipated. Prevent dehydration by increasing your intake of water as you increase your fiber intake. The Institute of Medicine's Food and Nutrition Board recommends nine 8-ounce servings of water for women and twelve 8-ounce servings for men daily.

Digestive Discomfort

Increasing your fiber intake may result in bloating, gas, diarrhea or constipation. Soluble fiber can cause constipation by solidifying stool and slowing down digestion. This is the fiber found in oats, barley, peas, beans and citrus fruits. Insoluble fiber is found in wheat, nuts and many rough-skinned vegetables. This type of fiber can cause diarrhea by passing stool quickly through your digestive system. Eat a balance of both types of fiber to achieve digestive regularity and avoid discomfort.

Absorption of Minerals and Drugs

A study conducted by the American Diabetes Association reports high-fiber diets are associated with decreased absorption of calcium, magnesium and phosphorous. The effect of fiber on mineral absorption can be minimized by consuming fiber-rich foods throughout the day, rather than a single high-dose fiber supplement. According to the University of Maryland Medical Center, fiber supplements also decrease the bioavailability of many drugs. Take medications one hour before or two to four hours after your fiber supplement for best results.

Additional Tips

High-fiber foods generally contain other health-promoting nutrients besides fiber, providing you with more health benefits than a supplement. Many people will need to double their usual fiber intake to follow a high-fiber diet. If you make the change abruptly, you may experience more digestive symptoms than usual. Gradually increase your fiber intake by 2 grams every few days for an easier transition. If you are still experiencing digestive discomfort, wait until your body has adapted to the additional fiber before increasing it any further.

 

About the Author

Khadejah Makkieh is a registered dietitian with a passion for writing, teaching and cooking. She earned a Master of Science in nutrition from Texas Woman's University and is currently working as a college instructor. Makkieh's writing has also been featured in the FASEB science journal.

Photo Credits

  • Comstock/Comstock/Getty Images